Alert archive / Washington / Wind Advisories in 2012

Wind Advisory 5, NWS Pendleton, OR

January 26, 20127 counties in Washington; 6 counties in Oregon

NWS Pendleton, OR issued this wind advisory at Jan 26, 2012, 9:40 AM PST for 7 counties in Washington; 6 counties in Oregon. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2012, 9:40 AM PST (17:40 UTC)
Expired
Jan 26, 2012, 4:00 PM PST
In force
6 hr
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Morrow County, OR, Sherman County, OR, Umatilla County, OR, Wasco County, OR, Wheeler County, OR, Benton County, WA, Columbia County, WA, Franklin County, WA, Kittitas County, WA, Klickitat County, WA, Walla Walla County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 77 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 5.7 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2012-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2012-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WWUS76 KPDT 261740
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
940 AM PST THU JAN 26 2012

...VERY WINDY ACROSS PORTIONS OF THE COLUMBIA BASIN TODAY...

.HIGH PRESSURE BUILDING IN FROM THE PACIFIC BEHIND LAST NIGHT'S
SYSTEM HAS CAUSED SURFACE PRESSURE GRADIENTS TO BECOME QUITE
STRONG. AS A RESULT VERY WINDY CONDITIONS HAVE DEVELOPED ACROSS
PORTIONS OF THE COLUMBIA BASIN. THESE WINDS WILL GRADUALLY
DECREASE LATE THIS AFTERNOON.

ORZ044-507-508-WAZ026-028-029-270000-
/O.NEW.KPDT.WI.Y.0005.120126T1740Z-120127T0000Z/
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
KITTITAS VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE CITIES OF...BOARDMAN...HERMISTON...IONE...
PENDLETON...PILOT ROCK...HEPPNER...CONDON...FOSSIL...ELLENSBURG...
THORP...CONNELL...PROSSER...TRI-CITIES...DAYTON...WAITSBURG...
WALLA WALLA
940 AM PST THU JAN 26 2012

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. 

* TIMING: WINDS WILL CONTINUE TO INCREASE LATE THIS MORNING IN THE
  LOWER COLUMBIA BASIN AND BLUE MOUNTAIN FOOTHILLS OF OREGON AND
  WASHINGTON. THESE WINDS WILL PEAK BETWEEN 11 AM AND 2 PM, THEN
  SLOWLY DECREASE. MEANWHILE WINDS IN THE KITTITAS VALLEY WILL
  CONTINUE AT THEIR CURRENT STRENGTH, THEN START TO DECREASE
  AFTER 2 PM.

* WINDS: SOUTHWEST TO WEST WINDS OF 30 TO 39 MPH WITH GUSTS OF 45
  TO 50 MPH CAN BE EXPECTED.

* IMPACTS: TRAVELERS ALONG AREA HIGHWAYS, ESPECIALLY THOSE IN HIGH
  PROFILE VEHICLES, SHOULD USE CAUTION AND BE PREPARED FOR SUDDEN
  WIND GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
2 follow-up statements
819 
WWUS76 KPDT 261828
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1028 AM PST THU JAN 26 2012

...VERY WINDY ACROSS PORTIONS OF THE AREA TODAY...

.HIGH PRESSURE BUILDING IN FROM THE PACIFIC BEHIND LAST NIGHT'S
SYSTEM HAS CAUSED SURFACE PRESSURE GRADIENTS TO BECOME QUITE
STRONG. AS A RESULT VERY WINDY CONDITIONS HAVE DEVELOPED ACROSS
PORTIONS OF THE COLUMBIA BASIN AND COLUMBIA GORGE ALONG WITH
SURROUNDING VALLEYS. THESE WINDS WILL GRADUALLY DECREASE LATE THIS
AFTERNOON.

ORZ041-WAZ024-027-521-270000-
/O.EXA.KPDT.WI.Y.0005.000000T0000Z-120127T0000Z/
EASTERN COLUMBIA RIVER GORGE OF OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-YAKIMA VALLEY-
SIMCOE HIGHLANDS-
INCLUDING THE CITIES OF...ARLINGTON...THE DALLES...WHITE SALMON...
NACHES...SUNNYSIDE...TOPPENISH...YAKIMA...BICKLETON...GOLDENDALE
1028 AM PST THU JAN 26 2012

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. 

* TIMING: WINDS WILL PEAK BETWEEN 11 AM AND 2 PM...THEN SLOWLY
  DECREASE. 

* WINDS: WEST WINDS OF 30 TO 39 MPH WITH GUSTS OF 45 TO 50 MPH
  CAN BE EXPECTED.

* IMPACTS: TRAVELERS ALONG AREA HIGHWAYS...ESPECIALLY THOSE IN
  HIGH PROFILE VEHICLES...SHOULD USE CAUTION AND BE PREPARED FOR
  SUDDEN WIND GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$

ORZ044-507-508-WAZ026-028-029-270000-
/O.CON.KPDT.WI.Y.0005.000000T0000Z-120127T0000Z/
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
KITTITAS VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE CITIES OF...BOARDMAN...HERMISTON...IONE...
PENDLETON...PILOT ROCK...HEPPNER...CONDON...FOSSIL...ELLENSBURG...
THORP...CONNELL...PROSSER...TRI-CITIES...DAYTON...WAITSBURG...
WALLA WALLA
1028 AM PST THU JAN 26 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. 

* TIMING: WINDS WILL CONTINUE TO INCREASE LATE THIS MORNING IN THE
  LOWER COLUMBIA BASIN AND BLUE MOUNTAIN FOOTHILLS OF OREGON AND
  WASHINGTON. THESE WINDS WILL PEAK BETWEEN 11 AM AND 2 PM...THEN
  SLOWLY DECREASE. MEANWHILE, WINDS IN THE KITTITAS VALLEY WILL
  CONTINUE AT THEIR CURRENT STRENGTH...THEN START TO DECREASE
  AFTER 2 PM.

* WINDS: SOUTHWEST TO WEST WINDS OF 30 TO 39 MPH WITH GUSTS OF
  45 TO 50 MPH CAN BE EXPECTED. 

* IMPACTS: TRAVELERS ALONG AREA HIGHWAYS...ESPECIALLY THOSE IN
  HIGH PROFILE VEHICLES...SHOULD USE CAUTION AND BE PREPARED FOR
  SUDDEN WIND GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
656 
WWUS76 KPDT 270005
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
405 PM PST THU JAN 26 2012


ORZ041-044-507-508-WAZ024-026>029-521-270115-
/O.EXP.KPDT.WI.Y.0005.000000T0000Z-120127T0000Z/
EASTERN COLUMBIA RIVER GORGE OF OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-SIMCOE HIGHLANDS-
INCLUDING THE CITIES OF...ARLINGTON...THE DALLES...BOARDMAN...
HERMISTON...IONE...PENDLETON...PILOT ROCK...HEPPNER...CONDON...
FOSSIL...WHITE SALMON...ELLENSBURG...THORP...NACHES...SUNNYSIDE...
TOPPENISH...YAKIMA...CONNELL...PROSSER...TRI-CITIES...DAYTON...
WAITSBURG...WALLA WALLA...BICKLETON...GOLDENDALE
405 PM PST THU JAN 26 2012

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

STRONG WINDS HAVE DIMINISHED ACROSS THE COLUMBIA BASIN AND
ADJACENT VALLEYS. BREEZY WEST WINDS WILL CONTINUE THROUGH EARLY
EVENING IN SOME LOCATIONS. WINDS WILL BECOME LIGHT LATER TONIGHT.



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jan 26, 9:20 AM PST, 20 minutes earlier.

Area forecast discussion, Jan 26, 9:20 AM PST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
920 AM PST THU JAN 26 2012

.SHORT TERM...UPDATE...THE LATEST PACIFIC SYSTEM CONTINUES TO MOVE
RAPIDLY THROUGH THE REGION. THIS SYSTEM SHOULD LARGELY BE EAST OF
OUR AREA BY NOON. THUS ONLY EXPECT LINGERING SHOWERS LATE THIS
MORNING AND THIS AFTERNOON, MAINLY OVER THE MOUNTAINS DUE TO UPSLOPE
AFFECTS. AS SUCH NUDGED POPS DOWN A BIT FOR MID MORNING OVER OUR
WESTERN AND COLUMBIA BASIN ZONES, AND LOWERED POPS ACROSS THE BOARD
FOR LATE MORNING ONWARD. UPPER JET IS DRIVING INTO WASHINGTON WITH A
DECENT WEST TO EAST SURFACE GRADIENT DEVELOPING ACROSS THE AREA.
THUS HAVE INCREASED WINDS AREAWIDE, ESPECIALLY OVER THE BASIN. WINDS
AT THE PENDLETON AIRPORT AND AT OLEX (IN GILLIAM COUNTY) HAVE NUDGED
INTO LOW END ADVISORY. WILL HAVE TO KEEP AN EYE ON THINGS AS A SOME
BASIN ZONES MAY NEED ADVISORIES TODAY. 90

.LONG TERM...PREVIOUS DISCUSSION...A DISTURBANCE WILL TRACK ACROSS
THE TWO STATE AREA SATURDAY WITH INCREASING CLOUDS AND SHOWERS
EXPECTED. AS THIS SYSTEM PUSHES EAST...THE NEXT STORM SYSTEM WILL
TAKE AIM ON OUR AREA SUNDAY. THE LATEST MODEL RUN SEEMED TO HAVE
SLOWED THE SYSTEM DOWN SOME AND THE BRUNT OF THE SHOWERS SHOULD
AFFECT THE REGION SUNDAY AFTERNOON AND NIGHT WITH THE PASSAGE OF THE
COLD FRONT. IN ADDITION PRESSURE GRADIENTS COULD BE TIGHT WITH
BREEZY CONDITIONS POSSIBLE. ANOTHER DISTURBANCE SWINGS THROUGH THE
REGION EARLY MONDAY WITH ANOTHER TO FOLLOW MONDAY NIGHT KEEPING THE
UNSETTLED WEATHER INTO NEXT WEEK. A WEAK RIDGE OF HIGH PRESSURE
PROVIDES A BRIEF BREAK ON TUESDAY BEFORE THE NEXT CHANCE FOR SHOWERS
ON WEDNESDAY.

HIGH TEMPERATURES SHOULD BE AT OR SLIGHTLY ABOVE NORMAL BEFORE
COOLING SOME ON MONDAY WITH THE PASSAGE OF THE COLD FRONT.

&&

.AVIATION...18Z TAFS...OVERALL VFR CONDITIONS ARE EXPECTED FOR OVER
THE NEXT 24 HOURS. HOWEVER...THERE WILL BE SOME VERY WINDY
CONDITIONS TO DEAL WITH OVER THE NEXT 6 TO 10 HOURS WITH SUSTAINED
SURFACE WINDS 20 TO 30 KNOTS AND GUSTS 40 TO 50 KNOTS. WINDS ALOFT
WILL BE STRONGER. WINDS WILL BEGIN TO DECREASE THIS EVENING THEN
BECOMING LIGHT OVERNIGHT AND EARLY FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  51  24  40  24 /  20  10   0   0
ALW  52  27  40  26 /  20  10   0   0
PSC  52  24  39  23 /   0  10   0   0
YKM  43  18  36  21 /  10  10   0   0
HRI  50  25  40  25 /  10  10   0   0
ELN  41  17  33  19 /  10  10   0   0
RDM  47  21  43  20 /  20  10   0   0
LGD  45  23  36  22 /  60  20   0   0
GCD  44  25  39  24 /  60  10   0   0
DLS  46  27  41  26 /  20  10   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
FRIDAY : GREEN
SATURDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/97/91
Hazardous weather outlook, Jan 26, 5:00 AM PST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST THU JAN 26 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
271230-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
500 AM PST THU JAN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEATHER SYSTEM WILL MOVE ACROSS THE AREA WITH RAIN AND HIGHER
ELEVATION SNOW EXPECTED MAINLY IN THE MOUNTAINS THIS MORNING THEN
TAPERING OFF IN THE AFTERNOON. UP TO 3 INCHES OF SNOW IS EXPECTED
ABOVE 4000 FEET. BREEZY WINDS WILL BE OVER PORTIONS OF THE COLUMBIA
BASIN IN THE AFTERNOON. CLEARING SKIES AND LIGHT WINDS TONIGHT WILL
LEAD TO MUCH COOLER OVERNIGHT TEMPERATURES THAN THE LAST COUPLE OF
NIGHTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HIGH PRESSURE IS EXPECTED TO BUILD OVER THE REGION ON FRIDAY AND
SATURDAY WITH DRY AND CALM CONDITIONS. A MORE ACTIVE WEATHER PATTERN
WILL RESUME SUNDAY WITH A SERIES OF WEATHER SYSTEMS MOVING THROUGH
THE REGION ON SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

Nearby

Wind Advisories in Washington, 2012Wind Advisories in Oregon, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.